Advertisement

A Personal Perspective on Global Lorentzian Geometry

  • Paul E. Ehrlich
Chapter
Part of the Lecture Notes in Physics book series (LNP, volume 692)

Abstract

A selected survey is given of aspects of global space-time geometry from a differential geometric perspective that were germane to the First and Second Editions of the monograph Global Lorentzian Geometry and beyond.

Keywords

Riemannian Manifold Conjugate Point Null Geodesic Complete Riemannian Manifold Geodesic Segment 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    T. Aubin: Métriques riemannienes et courbure. J. Diff. Geom. 4, 383–424 (1970)zbMATHMathSciNetGoogle Scholar
  2. 2.
    R. Bartnik: Existence of maximal surfaces in asymptotically flat space-times. Commun. Math. Phys. 94, 155–175 (1984)zbMATHMathSciNetCrossRefADSGoogle Scholar
  3. 3.
    R. Bartnik: Remarks on cosmological space-times and constant mean curvature surfaces. Commun. Math. Phys. 117, 615–624 (1988)zbMATHMathSciNetCrossRefADSGoogle Scholar
  4. 4.
    J.K. Beem: Globally hyperbolic space-times which are timelike Cauchy complete. Gen. Rel. Grav. 7, 339–344 (1976)zbMATHMathSciNetCrossRefADSGoogle Scholar
  5. 5.
    J.K. Beem: Conformal changes and geodesic completeness. Commun. Math. Physics 49, 179–186 (1976)zbMATHMathSciNetCrossRefADSGoogle Scholar
  6. 6.
    J.K. Beem: Some examples of incomplete space-times. Gen. Rel. Grav. 7, 501–509 (1976)zbMATHMathSciNetCrossRefADSGoogle Scholar
  7. 7.
    J.K. Beem, P.E. Ehrlich: Distance lorentzienne finie et géodésiques f-causales incomplètes. C. R. Acad. Sci. Paris Ser. A 581, 1129–1131 (1977)MathSciNetADSGoogle Scholar
  8. 8.
    J.K. Beem, P.E. Ehrlich: Conformal deformations, Ricci curvature and energy conditions on globally hyperbolic space-times. Math. Proc. Camb. Phil. Soc. 84, 159–175 (1978)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    J.K. Beem, P.E. Ehrlich: The space-time cut locus. Gen. Rel. Grav. 11, 89–103 (1979)zbMATHMathSciNetCrossRefADSGoogle Scholar
  10. 10.
    J.K. Beem, P.E. Ehrlich: Cut points, conjugate points and Lorentzian comparison theorems. Math. Proc. Camb. Phil. Soc. 86, 365–384 (1979)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    J.K. Beem, P.E. Ehrlich: A Morse index theorem for null geodesics. Duke Math. J. 46, 561–569 (1979)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    J.K. Beem, P.E. Ehrlich: Global Lorentzian Geometry (Marcel Dekker, New York 1981)zbMATHGoogle Scholar
  13. 13.
    J.K. Beem, P.E. Ehrlich: Stability of geodesic incompleteness for Robertson–Walker space-times. Gen. Rel. Grav. 13, 239–255 (1981)zbMATHMathSciNetCrossRefADSGoogle Scholar
  14. 14.
    J.K. Beem, P.E. Ehrlich: Geodesic completeness and stability. Math. Proc. Camb. Phil. Soc. 102, 319–328 (1987)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    J.K. Beem, P.E. Ehrlich, K.L. Easley: Global Lorentzian Geometry, 2nd edn (Marcel Dekker, New York 1996)zbMATHGoogle Scholar
  16. 16.
    J.K. Beem, P.E. Ehrlich, S. Markvorsen, G. Galloway: Decomposition theorems for Lorentzian manifolds with nonpositive curvature. J. Diff. Geom. 22, 29–42 (1985)zbMATHMathSciNetGoogle Scholar
  17. 17.
    J.K. Beem, S.G. Harris: The generic condition is generic. Gen. Rel. Grav. 25, 939–962 (1993)zbMATHMathSciNetCrossRefADSGoogle Scholar
  18. 18.
    J.K. Beem, S.G. Harris: Nongeneric null vectors. Gen. Rel. Grav. 25, 963–973 (1993)zbMATHMathSciNetCrossRefADSGoogle Scholar
  19. 19.
    J.K. Beem, P.E. Parker: Whitney stability of solvability. Pacific J. Math. 116, 11–23 (1985)zbMATHMathSciNetGoogle Scholar
  20. 20.
    J.K. Beem, P.E. Parker: Pseudoconvexity and geodesic connectedness. Annali Math. Pura Appl. 155, 137–142 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    J.K. Beem, P.E. Parker: Sectional curvature and tidal accelerations. J. Math. Phys. 31, 819–827 (1990)zbMATHMathSciNetCrossRefADSGoogle Scholar
  22. 22.
    J.K. Beem, T. Powell: Geodesic completeness and maximality in Lorentzian warped products. Tensor N.S. 39, 31–36 (1982)zbMATHMathSciNetGoogle Scholar
  23. 23.
    L. Bombelli, J. Noldus: The moduli space of isometry classes of globally hyperbolic spacetimes. Class. Quantum Grav. 21, 4429–4454 (2004). gr-qc/0402049zbMATHMathSciNetCrossRefADSGoogle Scholar
  24. 24.
    H. Busemann: Über die Geometrien, in denen die “Kreise mit unendlichem Radius” die kürzesten Linien sind. Math. Annalen 106, 140–160 (1932)zbMATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    H. Busemann: The Geometry of Geodesics (Academic Press, New York 1955)zbMATHGoogle Scholar
  26. 26.
    Y. Carrière: Autour de la conjecture de L. Markus sur les variétés affines. Invent. Math. 95, 615–628 (1989)zbMATHMathSciNetCrossRefADSGoogle Scholar
  27. 27.
    J. Cheeger, D. Ebin: Comparison Theorems in Riemannian Geometry (North–Holland, Amsterdam 1975)zbMATHGoogle Scholar
  28. 28.
    J. Cheeger, D. Gromoll: The splitting theorem for manifolds of nonnegative Ricci curvature. J. Diff. Geom. 6, 119–128 (1971)zbMATHMathSciNetGoogle Scholar
  29. 29.
    C.J.S. Clarke: On the geodesic completeness of causal space-times. Proc. Camb. Phil. Soc. 69, 319–324 (1971)zbMATHCrossRefGoogle Scholar
  30. 30.
    P. Eberlein, B. O'Neill: Visibility manifolds. Pacific J. Math. 46, 45–109 (1973)zbMATHMathSciNetGoogle Scholar
  31. 31.
    P.E. Ehrlich: Metric deformation of curvature. I: Local convex deformations. Geom. Dedicata 5, 1–23 (1976)zbMATHMathSciNetGoogle Scholar
  32. 32.
    P. Ehrlich: Astigmatic conjugacy and achronal boundaries. In: Geometry and Global Analysis, ed by T. Kotake, S. Nishikawa, and R. Schoen (Tohoku University, Sendai, Japan 1993) pp 197–208Google Scholar
  33. 33.
    P. Ehrlich, G. Emch: Gravitational waves and causality. Reviews in Mathematical Physics 4, 163–221 (1992). Errata 4, 501 (1992)zbMATHMathSciNetCrossRefADSGoogle Scholar
  34. 34.
    P. Ehrlich, G. Emch: Quasi-time functions in Lorentzian geometry. Lecture Notes in Pure and Applied Mathematics 144, 203–212 (1992)MathSciNetGoogle Scholar
  35. 35.
    P. Ehrlich, G. Emch: The conjugacy index and simple astigmatic focusing. Contemporary Mathematics 127, 27–39 (1992)zbMATHMathSciNetGoogle Scholar
  36. 36.
    P. Ehrlich, G. Emch: Geodesic and causal behavior of gravitational plane waves: astigmatic conjugacy. Proc. Symp. in Pure Mathematics (Amer. Math. Soc.) 54, Part 2, 203–209 (1993)zbMATHMathSciNetGoogle Scholar
  37. 37.
    J.-H. Eschenburg: The splitting theorem for space-times with strong energy condition. J. Diff. Geom. 27, 477–491 (1988)zbMATHMathSciNetGoogle Scholar
  38. 38.
    J.-H. Eschenburg, E. Heintze: An elementary proof of the Cheeger–Gromoll splitting theorem, Ann. Global Analysis Geometry 2, 141–151 (1984)zbMATHMathSciNetCrossRefGoogle Scholar
  39. 39.
    J.L. Flores, M. Sánchez: Causality and conjugate points in general plane waves. Class. Quantum Grav. 20, 2275–2291 (2003)zbMATHCrossRefGoogle Scholar
  40. 40.
    T. Frankel: Gravitational Curvature (W.H. Freeman, San Francisco 1979)zbMATHGoogle Scholar
  41. 41.
    G. Galloway: Splitting theorems for spatially closed space-times. Commun. Math. Phys. 96, 423–429 (1984)zbMATHMathSciNetCrossRefADSGoogle Scholar
  42. 42.
    G. Galloway: The Lorentzian splitting theorem without completeness assumption. J. Diff. Geom. 29, 373–387 (1989)zbMATHMathSciNetGoogle Scholar
  43. 43.
    G. Galloway: Maximum principles for null hypersurfaces and splitting theorems. Ann. Henri Poincarè 1, 543–567 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  44. 44.
    G. Galloway, A. Horta: Regularity of Lorentzian Busemann functions. Trans. Amer. Math. Soc. 348, 2063–2084 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  45. 45.
    C. Gerhardt: Maximal H-surfaces in Lorentzian manifolds. Commun. Math. Phys. 96, 523–553 (1983)MathSciNetCrossRefADSGoogle Scholar
  46. 46.
    R.P. Geroch: What is a singularity in general relativity? Ann. Phys. (NY) 48, 526–540 (1968)zbMATHCrossRefADSGoogle Scholar
  47. 47.
    R.P. Geroch: Singularities in relativity. In: Relativity, ed by M. Carmeli, S. Fickler, L. Witten (Plenum, New York 1970) pp 259–291Google Scholar
  48. 48.
    R.P. Geroch: Domain of dependence. J. Math. Phys. 11, 437–449 (1970)MathSciNetCrossRefzbMATHADSGoogle Scholar
  49. 49.
    D. Gromoll, W. Klingenberg, W. Meyer: Riemannsche Geometrie im Großen, Lecture Notes in Mathematics 55 (Springer, Berlin 1968)Google Scholar
  50. 50.
    S.G. Harris: Some comparison theorems in the geometry of Lorentz manifolds. Ph.D. Thesis, University of Chicago (1979)Google Scholar
  51. 51.
    S.G. Harris: A triangle comparison theorem for Lorentz manifolds. Indiana Math. J. 31, 289–308 (1982)zbMATHCrossRefGoogle Scholar
  52. 52.
    S. Harris: Topology of the future chronological boundary: universality for space-like boundaries. Class. Quantum Grav. 17, 551–603 (2000)zbMATHCrossRefADSGoogle Scholar
  53. 53.
    S. Harris: Boundaries on spacetimes: an outline. In: Advances in differential geometry and general relativity. The Beemfest, Contemporary Mathematics 359, ed by S. Dostoglou, P.E. Ehrlich (American Mathematical Society, Providence 2004) pp 65–85Google Scholar
  54. 54.
    S.W. Hawking, G.F.R. Ellis: The Large Scale Structure of Space-Time (Cambridge University Press, Cambridge 1973)zbMATHCrossRefGoogle Scholar
  55. 55.
    H. Hopf, W. Rinow: Über den Begriff der vollständigen differentialgeometrischen Fläche. Comment. Math. Helv. 3, 209–225 (1931)zbMATHMathSciNetCrossRefGoogle Scholar
  56. 56.
    Y. Kamishima: Completeness of Lorentz manifolds of constant curvature admitting Killing vector fields. J. Diff. Geom. 37, 569–601 (1993)zbMATHMathSciNetGoogle Scholar
  57. 57.
    W. Kundt: Note on the completeness of space-times. Zeitschrift für Physik 172, 488–489 (1963)zbMATHMathSciNetCrossRefADSGoogle Scholar
  58. 58.
    D.E. Lerner: The space of Lorentz metrics. Commun. Math. Phys. 32, 19–38 (1973)zbMATHMathSciNetCrossRefADSGoogle Scholar
  59. 59.
    C. Margerin: General conjugate loci are not closed. Proc. Symp. in Pure Mathematics (Amer. Math. Soc.) 54, Part 3, 465–478 (1993)zbMATHMathSciNetGoogle Scholar
  60. 60.
    J.E. Marsden: On completeness of homogeneous pseudo-Riemannian manifolds. Indiana Univ. Math. J. 22, 1065–1066 (1973)zbMATHMathSciNetCrossRefGoogle Scholar
  61. 61.
    C.W. Misner: Taub–NUT space as a counterexample to almost anything. In: Relativity and Astrophysics I: Relativity and Cosmology, ed by J. Ehlers (American Mathematical Society, Providence 1967) pp 160–169Google Scholar
  62. 62.
    C.W. Misner, K. Thorne, J. A. Wheeler: Gravitation (W.H. Freeman, San Francisco 1973)Google Scholar
  63. 63.
    R.P.A.C. Newman: A proof of the splitting conjecture of S.-T. Yau. J. Diff. Geom. 31, 163–184 (1990)zbMATHGoogle Scholar
  64. 64.
    J. Noldus: A new topology on the space of Lorentzian metrics on a fixed manifold. Class. Quantum Grav. 19, 6075–6107 (2002)zbMATHMathSciNetCrossRefADSGoogle Scholar
  65. 65.
    J. Noldus: A Lorentzian Gromov Hausdorff notion of distance. Class. Quantum Grav. 21, 839–850 (2004). gr-qc/0308074zbMATHMathSciNetCrossRefADSGoogle Scholar
  66. 66.
    J. Noldus: The limit space of a Cauchy sequence of globally hyperbolic space-times. Class. Quantum Grav. 21, 851–874 (2004). gr-qc/0308075zbMATHMathSciNetCrossRefADSGoogle Scholar
  67. 67.
    J. Noldus: Lorentzian Gromov Hausdorff theory as a tool for quantum gravity kinematics. PhD Thesis, University of Genf (2004). gr-qc/0401126Google Scholar
  68. 68.
    K. Nomizu, H. Ozeki: The existence of complete Riemannian metrics. Proc. Amer. Math. Soc. 12, 889–891 (1961)zbMATHMathSciNetCrossRefGoogle Scholar
  69. 69.
    B. O'Neill: Semi-Riemannian Geometry with Applications to Relativity (Academic Press, New York 1983)zbMATHGoogle Scholar
  70. 70.
    P. Parker: Geometry of Bicharacteristics. In: Advances in differential geometry and general relativity. The Beemfest, Contemporary Mathematics 359, ed by S. Dostoglou, P.E. Ehrlich (American Mathematical Society, Providence 2004) pp 31–40Google Scholar
  71. 71.
    R. Penrose: A remarkable property of plane waves in general relativity. Rev. Mod. Phys. 37, 215–220 (1965)zbMATHMathSciNetCrossRefADSGoogle Scholar
  72. 72.
    R. Penrose: Techniques of Differential Topology in Relativity, Regional Conference Series in Applied Math. 7 (Society for Industrial and Applied Mathematics, Philadelphia 1972)Google Scholar
  73. 73.
    A. Romero, M. Sánchez: On completeness of certain families of semi-Rie-mannian manifolds. Geom. Dedicata 53, 103–117 (1994)zbMATHMathSciNetCrossRefGoogle Scholar
  74. 74.
    R.K. Sachs, H. Wu: General Relativity for Mathematicians (Springer, New York 1977)zbMATHGoogle Scholar
  75. 75.
    M. Sanchez: Structure of Lorentzian tori with a Killing vector field. Trans. Amer. Math. Soc. 349, 1063–1080 (1997)zbMATHMathSciNetCrossRefGoogle Scholar
  76. 76.
    H.-J. Seifert: Global connectivity by timelike geodesics. Zeitschrift für Natur-forschung 22a, 1356–1360 (1967)MathSciNetADSGoogle Scholar
  77. 77.
    H.-J. Seifert: The causal boundary of space-times. Gen. Rel. Grav. 1, 247–259 (1971)zbMATHMathSciNetCrossRefADSGoogle Scholar
  78. 78.
    K. Uhlenbeck: A Morse theory for geodesics on a Lorentz manifold. Topology 14, 69–90 (1975)zbMATHMathSciNetCrossRefGoogle Scholar
  79. 79.
    P.M. Williams: Completeness and its stability on manifolds with connection. Ph.D. Thesis, University of Lancaster (1984)Google Scholar
  80. 80.
    N.M.J. Woodhouse: An application of Morse theory to space-time geometry. Commun. Math. Phys. 46, 135–152 (1976)zbMATHMathSciNetCrossRefADSGoogle Scholar
  81. 81.
    S.T. Yau: Problem Section in Seminar on differential geometry. Ann. of Math. Studies 102, ed by S.T. Yau (Princeton University Press, Princeton 1982) pp 669–706Google Scholar

Copyright information

© Springer 2006

Authors and Affiliations

  • Paul E. Ehrlich
    • 1
  1. 1.Department of MathematicsUniversity of FloridaGainesvilleUSA

Personalised recommendations